Hail, Randall
- When
- March 23, 10:41 AM CST
- Where
- Randall County, 4 mi SW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.159, -101.870
Hail reported on 45th Avenue between Interstate 27 and Western Street.
Severe thunderstorms during the late morning and early afternoon hours produced hail from the northwest Texas panhandle into the south-central Texas panhandle. and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the late morning and early afternoon hours produced hail from the northwest Texas panhandle into the south-central Texas panhandle. Severe thunderstorms across the northwest into the southeastern Texas panhandle during the late afternoon through the early morning hours produced large hail...damaging winds...and a tornado. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 6:22 AM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
722 AM CDT FRI MAR 23 2007
.AVIATION...
AN AREA OF THUNDERSTORMS EVIDENT ON THE RADAR MOVING INTO THE
SOUTHWEST TEXAS PANHANDLE SHOULD REACH KAMA AND KDHT NEAR 14Z...AND
THE KGUY BY 15Z OR SO. LIFR CIGS AND FG WILL LINGER ACROSS THE
PANHANDLES UNTIL 14Z OR 15Z ACROSS THE WESTERN PANHANDLES...CLEARING
OUT AS THE THUNDERSTORMS MOVE OVER THE AREA. COULD SEE THE FG LAST A
FEW HOURS LONGER IN THE EAST. EXPECTING MOSTLY MVFR CIGS TODAY BUT
THERE WILL CERTAINLY BE PERIODS OF VFR CONDITIONS...JUST FELT THE MVFR
TO EVEN HIGH END IFR CIGS WILL BE THE PREDOMINANT CONDITION FOR THE
DAY. SFC WINDS WILL REMAIN PREDOMINANTLY OUT OF THE SOUTH WITH SPEEDS
IN THE 12KT TO 18KT RANGE...WITH GUSTY WINDS ASSOCIATED WITH THE
THUNDERSTORMS. NEXT ROUND OF PRECIP APPEARS TO GET STARTED AROUND
21Z. SO COVERED PRECIP WITH PROB30 GROUPS FOR NOW...BUT EXPECTING
WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
JJB
&&
.PREV DISCUSSION... /ISSUED 312 AM CDT FRI MAR 23 2007/
DISCUSSION...
LARGE UPPER LEVEL CUTOFF LOW OVER BAJA CALIFORNIA IS EXPECTED TO
START LIFTING NORTHEAST ACROSS NORTHWEST MEXICO AND THEN ACROSS NEW
MEXICO THROUGH EARLY THIS WEEKEND. SUBTROPICAL PLUME HAS MOVED TO THE
EAST OF THE REGION...WHICH SHOULD ALLOW THE SUN TO WORK ON THE LOW
LEVEL MOISTURE THAT WILL BE BACKED ALL THE WAY UP TO THE MOUNTAINS IN
SOUTHEAST NEW MEXICO. ABUNDANT LOW LEVEL MOISTURE COMBINED WITH
DECENT MID LEVEL LAPSE RATES AND THE UPPER LEVEL JET APPROACHING
SOUTHEAST NEW MEXICO/WEST TEXAS WILL ALLOW FOR WIDESPREAD CONVECTION
TO DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO INTO WEST
TEXAS. THIS WHOLE SHIELD OF THUNDERSTORMS SHOULD THEN LIFT NORTH
NORTHEAST ACROSS THE PANHANDLES LATE THIS AFTERNOON INTO TONIGHT. WE
ALSO CAN NOT RULE OUT SOME CONVECTION DEVELOPING OVER OUR CWA IF
DAYTIME HEATING IS REALIZED. THE THUNDERSTORMS WILL PROBABLY DEVELOP
ALONG THE OLD OUTFLOW BOUNDARIES LEFT OVER FROM YESTERDAY/S
CONVECTION. SOME SEVERE STORMS WILL BE POSSIBLE GIVEN THE SHEAR
PROFILES AND THE INSTABILITY...SEE THE LATEST SWODY1 PRODUCT FROM SPC
FOR ALL OF THE DETAILS. WE WILL ALSO BE CONCERNED ABOUT HEAVY RAIN
GIVEN THE AMOUNT OF MOISTURE THAT THESE STORMS WILL BE ABLE TO FEED
ON. THE STORMS WILL ALSO TEND TO TO TRAIN GIVEN THE UPPER LEVEL WIND
PROFILES AND DIVERGENT FLOW ALOFT. THEREFORE...HAVE DECIDED TO ISSUE
A FLASH FLOOD WATCH FOR THE ENTIRE CWA FROM THIS AFTERNOON THROUGH
SATURDAY MORNING.
AGREE WITH EARLIER SHIFT THAT THIS UPPER LEVEL LOW MAY BE SLOW TO
LIFT OUT...MAYBE SLOWER THAN WHAT THE MODELS HAVE GOING. BOTH THE
NAM AND THE GFS ARE IN GOOD AGREEMENT ON THE MOVEMENT OF THE 500 MB
LOW CENTER...BUT WILL CONTINUE TO GO WITH A SLIGHTLY SLOWER
SOLUTION AND KEEP PRECIP IN THE FORECAST THROUGH SUNDAY. ALSO IT
LOOKS LIKE THE REST OF THE TROUGH THAT THE UPPER LOW LEAVES BEHIND
MOVES ACROSS THE AREA ON SUNDAY.
ONCE UPPER LOW LIFTS NORTHEAST AND AWAY FROM THE PANHANDLES...FLOW
BECOMES ZONAL AND SKIES CLEAR AND TEMPERATURES WARM UP AGAIN.
HOWEVER...ANOTHER STRONG UPPER LOW MOVES ACROSS THE CENTRAL ROCKIES
ON WEDNESDAY AND MOST OF THE PANHANDLES WILL LIKELY GET DRY
SLOTTED...BUT DRYLINE MAY HOLD IN THE EASTERN CWA LONG ENOUGH TO
GET STORMS GOING THERE...SO WILL LEAVE POPS AS IS.
OUTSIDE OF THE FIRST COUPLE OF DAYS...WENT WITH THE GFS MODEL FOR
TEMPERATURES IN THIS FORECAST.
THANKS FOR THE COORDINATION LUB AND PUB.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH SATURDAY MORNING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH SATURDAY MORNING
FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
14/15TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT FRI MAR 23 2007 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT FRI MAR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE PANHANDLES. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FROM NOON CDT TODAY THROUGH SATURDAY MORNING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION TO THE HEAVY RAIN POTENTIAL...SEVERE THUNDERSTORMS MAY ALSO OCCUR PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING. THE GREATEST THREAT OF HEAVY RAIN WILL BE DURING THE EARLY MORNING ON SATURDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY ACROSS EASTERN SECTIONS OF THE PANHANDLES. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE ACTIVATED IN ISOLATED AREAS THROUGH TONIGHT. WEATHER OBSERVERS ARE REQUESTED TO CALL IN THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. BROST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1039 AM CDT FRI MAR 23 2007 TXZ017-231645- RANDALL- 1039 AM CDT FRI MAR 23 2007 ...STRONG THUNDERSTORM OVER SOUTHERN RANDALL COUNTY... A STRONG THUNDERSTORM LOCATED OVER SOUTHERN RANDALL COUNTY BETWEEN BUFFALO LAKE AND HAPPY WILL MOVE NORTH NORTHEAST AT 30 MPH THROUGH 1130 AM. THIS STORM WILL AFFECT CANYON BY 11 AM AND WILL LIKELY PRODUCE DEADLY CLOUD TO GROUND LIGHTNING...GUSTY WINDS OF 40 TO 50 MPH...AND ONE QUARTER TO ONE HALF INCH SIZE HAIL. PEOPLE IN RANDALL COUNTY AND ESPECIALLY CANYON SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER CONDITIONS APPROACHES YOUR LOCATION OR A WARNING IS ISSUED. SCHNEIDER
The Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 16:39 UTC.
12 hail, 6 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.
Hail reported on 45th Avenue between Interstate 27 and Western Street.
Hail reportedly covered the ground.
Yard was reportedly covered with hail.
Three feet of water was reported at Hillside Road and Hampton Drive.
The exit ramp and Frontage Road of Interstate 27 was closed in the vicinity of McCormick Road due to flooding.
Drainage ditch along the Interstate 27 Service Road between Hillside Road and Bell Street is bankfull with water which several feet deep. Also...the northern side of Arden Road is curb deep under water.
On the corner of Stardust Lane and Georgia Street...a vehicle was stuck in the bar ditch with water flowing into the vehicle.
Part of the roof of a mobile home was blown off. No injuries were reported.
Straight line wind damage reported to a horse trailer and other structures. No injuries were reported.
Tornadic damage was indicated on the south and east sides of McLean and centered on South Farm to Market Road 3143. A barn...outbuilding...and farm equipment were damaged in the tornado. No injuries were reported.
Damage was reported on the east side of McLean with three foot diameter tree uprooted...a horse trailer flipped over...power lines down...and roof damage to buildings. No injuries were reported.
Metal building roof caved in and windows and doors were blown out by the high winds. Two houses had their roof raised and several trees with eight inch diameter limbs were blown down. No injuries were reported.
Whole cottonwood trees were blown over by the high winds. Powerlines and power poles were blown down. Overhead doors blown out of a barn. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21529, 21530, 21531, 21532, 21533, 21534, 21535, 21537, 21538, 21539, 21540, 21541, 21598, 21599, 21600, 21601, 21542, 21543, 21544, 21545, 21546, 21547, 21548.